I started taking gabapentin (generic form of Neurontin) in September 2017, a couple of weeks after Hurricane Maria hit Puerto Rico (where I live). My husband Paul and I own an organic farm with tropical fruit trees and livestock. Well, we still have the animals, but Maria destroyed about 80 percent of our trees. She left behind felled trees, broken tree limbs and organic material from mudslides on our driveway and the road outside our gate.
About two weeks after Maria hit, as Paul and I were cleaning the farm and the stretch of road that runs the length of our property, I noticed nerve pain in my pinky and half of the ring finger on my left hand. At first it was gradual but within a week it was keeping me up at night
I saw my doctor who ordered an MRI of my neck. She also gave me a prescription for gabapentin. She knows my family’s history and my fear of genetic predisposition to addiction.
“I know you’re worried about addiction. This isn’t a controlled substance. Its primary indication is for epilepsy but it’s extremely effective on neuropathy. It’s well tolerated. Take 800 milligrams at bedtime.”
Normally I won’t fill new prescriptions until after I’ve had a chance to research the medication, but without Internet or even cell service, I had to trust her.
And it worked well, sort of. The constant pins and needles disappeared overnight, but my fingers had started curling and my hand was becoming weak. The MRI showed nothing abnormal, which made no sense to my doctor. She referred me to a neurosurgeon.
After Hurricane Maria, many doctors’ offices and hospitals were either closed or running at a fraction of capacity because they too didn’t have electricity and were using generators. Since most doctors and clinics were only seeing gravely ill patients during this chaotic time, I had to wait until December to get an appointment—seven weeks away.
By early November I could no longer straighten my pinky and ring finger and my entire left hand was weak. Not only was farm work out of the question, I couldn’t even hold a fork to feed myself. And then I noticed the muscle atrophy—especially between the thumb and index finger. What the hell was happening to me?
Diagnosis: Cubital Tunnel Syndrome
Eventually the neuropathy returned, and again, it kept me up at night. In the middle of November, my doctor increased the dose of gabapentin to twice a day. On December 1, I saw the neurosurgeon. By this point I had the signature claw hand associated with cubital tunnel syndrome(CuTS). The ulnar is the longest nerve in the arm, running from the neck through the pinky and half the ring finger and is normally protected by the “funny bone.”
The doctor assumed, because of the rapid onset of symptoms, that I had subluxation (dislodged ulnar that was bouncing around), and therefor a very narrow window in which he could operate. He warned my husband and me that even with surgery, my hand could remain deformed and I also might never regain full use of it. He suggested I learn to use dictation software. “I don’t think you’ll ever have enough strength in your hand to write again. I recommend you do physical therapy after the surgery but I’m not overly optimistic.”
The nerve pain was, at times, excruciating. The neurosurgeon increased my gabapentin dosage to 800 milligrams three times a day. Even with this increase to 2400 milligrams daily, it was within the recommended range of between 1200 and 3600 milligrams daily. Twelve days later I had the surgery.
Following surgery, three months of intensive physical therapy and working really hard at home in between my thrice-weekly PT appointments, I regained most of the strength I’d lost. I saw the neurosurgeon at the end of March. Holding the physical therapist’s report that tracked my progress, he said he was very happy with my outcomes—even he was surprised how well I’d recovered. “I think you can start writing again by June. How’s the nerve pain?” He asked me.
It never disappeared, I told him. He said that if I still had neuropathy by six months post-surgery, I was probably stuck with it for life. He recommended I stay on the gabapentin three times a day forever. At the time his recommendation made sense, so I kept taking the medicine, fully accepting that I’d be on it indefinitely.
A Second Opinion I Didn’t Seek
In August I started seeing a new chiropractor for chronic pain in my lower back stemming from an accident I had when I was 18. We covered my medical history and the medications I was taking. Despite my age (nearly 52), I only take vitamins and supplements. Then I got to the gabapentin. “I may be overstepping,” he said, “but if you have ataxia, you shouldn’t take gabapentin. Talk with your doctor but I recommend getting off it as soon as possible.”
I finally did the research I wished I’d been able to do nearly a year earlier. Unfortunately, he was right. I noticed I was losing my balance more often and that I had gained weight. I looked back on the last year and realized I had all the signs of an increased tolerance to and a dependence ongabapentin, but I was also conveniently ignoring some of the negative side effects.
If I went longer than 10 hours without taking a dose, I’d get vertigo and start sweating excessively. With a half-life of five to seven hours, after 10 hours, my body was already going into withdrawal. And the worst part? The neuropathy was returning. These are all normal side effects of using gabapentin, but since there’s less risk of addiction and overdose, doctors routinely prescribe gabapentin in place of opioids.
Never Quit Gabapentin Cold Turkey
A funny thing happens when your eyes are wide open for the first time—it’s like a fog lifting. Horror stories aboundabout the dangers of quitting gabapentin cold turkey.
I read an article by a woman who was having a hell of a time weaning herself off it. She’d been taking between 1800 and 3600 milligrams a day for 20 years, and her doctor suggested a six-day titration schedule. Then I read this from The Mayo Clinic: “Do not stop using Gabapentin without checking with your doctor. Stopping the medicine suddenly may cause seizures.” Seizures? How did I get here?
I talked with my primary doctor, who suggested a 25 percent reduction every week. The taper was sensible, but it felt too drastic and as someone who is risk averse, I altered it so that the dose decreased in smaller increments and I stayed at each level for a longer period.
My first three weeks were a bitch. I had vertigo from the moment I woke up until about midday. I had hot flashes that rivaled anything menopause could throw at me. I had daily migraines and what I prefer to just call intestinal distress. Nothing I ate agreed with me and I lived on ginger ale.
It was so bad that four days in, I posted the following on my Facebook wall:
At the time of this writing I am two days from being completely off gabapentin. Unless you saw my left hand before surgery, you’d never know it was deformed. I’ve regained close to 100 percent of the strength I lost. I am writing full time again. I’m obviously grateful to the neurosurgeon and physical therapist—who are nothing short of miracle workers.
And you want to know the kicker? The neuropathy isn’t that bad these days. At moments it can be annoying, but it’s not interfering with sleep. I’ve started losing weight again and the fog is lifting.
With hindsight being 20/20, I’m not sure if I would have started using gabapentin. Prior to having surgery to fix subluxation of my ulnar nerve, the neuropathy was unbearable. Gabapentin did what it was supposed to do but I should have started coming off it six to eight months ago, perhaps while I was still in physical therapy.
If gabapentin has been recommended for you, please do your research and talking with your doctor about all the risks and alternatives. Only then can you make an informed decision.
This article was originally published on The Fix and has been republished on my website with permission.
Note: The Fix does not provide medical advice, diagnosis, or treatment, nor does anything on this website create a physician/patient relationship. Please consult your physician before beginning or stopping any medication, or if you require medical advice, diagnosis, or treatment.